Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Springfield, MO

May 3, 201910 counties in Missouri

NWS Springfield, MO issued this flash flood warning at May 3, 2019, 6:08 PM CDT for 10 counties in Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2019, 6:08 PM CDT (23:08 UTC)
Expired
May 3, 2019, 10:15 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Christian County, MO, Dallas County, MO, Douglas County, MO, Greene County, MO, Laclede County, MO, Ozark County, MO, Polk County, MO, Taney County, MO, Webster County, MO, Wright County, MO

What was reported inside it

TimeReportWhereRemark
May 3, 8:30 PM CDTFLASH FLOOD2 N Northview, MOLOW-WATER CROSSING ON GREENWOOD RD SOUTHWEST OF MARSHFIELD IS WELL OVER ITS BANKS AT THE POMME DE TERRE RIVER CROSSING. FLOODED A FOOT OVER THE ROAD AND CONTINUES TO RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WGUS53 KSGF 032308
FFWSGF
MOC043-059-067-077-105-153-167-213-225-229-040315-
/O.NEW.KSGF.FF.W.0014.190503T2308Z-190504T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
608 PM CDT FRI MAY 3 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Ozark County in southwestern Missouri...
  Webster County in southwestern Missouri...
  Dallas County in southwestern Missouri...
  Douglas County in southwestern Missouri...
  Southwestern Wright County in southwestern Missouri...
  Christian County in southwestern Missouri...
  Northern Taney County in southwestern Missouri...
  Southwestern Laclede County in southwestern Missouri...
  Polk County in southwestern Missouri...
  Greene County in southwestern Missouri...

* Until 1015 PM CDT.

* At 607 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Springfield...                    Nixa...
  Ozark...                          Republic...
  Bolivar...                        Marshfield...
  Battlefield...                    Willard...
  Mountain Grove...                 Buffalo...
  Rogersville...                    Ava...
  Strafford...                      Clever...
  Seymour...                        Sparta...
  Ash Grove...                      Fair Grove...
  Mansfield...                      Billings...

This warning includes but is not limited to the following low water
crossings...
Route H just north of Pleasant Hope...
Route CC west of Fair Grove at The Pomme De Terre River...
Route C north of Buffalo at Lindley Creek...
Route U at Pedelo Creek northeast of Sparta...
and Route FF at Hunter Creek east of Ava.

Additional rainfall amounts up to an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3651 9278 3680 9279 3680 9331 3682 9334
      3699 9334 3700 9361 3775 9362 3775 9292
      3737 9258 3709 9224 3706 9225 3704 9218
      3651 9213

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 3, 3:21 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 3, 3:21 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
321 PM CDT Fri May 3 2019

.SHORT TERM...(This evening through Saturday)
Issued at 242 PM CDT Fri May 3 2019

Two areas of thunderstorm activity were spreading into the western
portion of the forecast area this afternoon. The westernmost
activity associated with an upper level shortwave has been
tracking eastward from southwest Kansas since early morning, and
the second area developed over the southwest corner of Missouri on
the warm side of an advancing warm front where the airmass warmed
and destabilized. The MRMS hail product MESH (maximum expected
hail size) has been showing some small hail around one quarter
inch (pea) to one half inch with the stronger storms extending
from western Stone to southern Barry, McDonald and Ottawa
counties. The storm over Ottawa County is also showing some bowing
structure.

Through the rest of the afternoon into early evening, the storms
will spread eastward and drop some heavy rain over already
saturated areas so the flash flood watch will remain in effect
through the evening. Will be adjusting the hazardous weather
outlook to add some hail/wind threat to southern MO based on
current radar trends.

Expect most of the storms to end overnight and early Saturday
morning with gradual clearing from west to east through the
afternoon.

.LONG TERM...(Saturday Night through Friday)
Issued at 242 PM CDT Fri May 3 2019

Expect a brief dry period Saturday night and Sunday before another
upper level disturbance embedded in active westerlies moves across
the area and brings another round of rain.

A strong upper level trough will be coming onshore along the
southern Pacific coast Sunday night or Monday and tracking across
the southern US tier through midweek. Surface low pressure
deepens over the southern Plains on Tuesday ahead of the upper
level trough and brings another big batch of rain to the the
region from late Tuesday night through Thursday. The cold front
associated with this system pushes across the Ozarks Wednesday
night and Thursday bringing below normal temps to the region
through the end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri May 3 2019

Will be keeping ceilings IFR to MVFR through the forecast period
as abundant moisture spreads northward and interacts with a nearly
stationary front over southern MO. Surface winds will be variable
in direction through the day but are expected to remain light. All
sites will shift to the northeast as the front sags southward into
Arkansas later tonight.

Scattered showers and storms were beginning to develop south and
west of the airports. Expect this activity to spread northeastward
and increase in coverage through the afternoon into early evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ082-083-
     090>098-101>106.

KS...NONE.
&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, May 3, 3:43 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
343 PM CDT Fri May 3 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
343 PM CDT Fri May 3 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

  A few strong to severe storms will be possible this afternoon
  into the evening over southern Missouri...mainly south of
  Highway 60. The strongest storms could have hail to quarter
  size and wind gusts to 60 mph. These storms will likely contain
  very heavy rainfall as they move over already saturated ground.
  Additional heavy rain could lead to quick runoff and flash
  flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  The rainfall and flooding potential over southern Missouri will
  likely linger into early Saturday morning.

  Periods of showers and thunderstorms are expected from Sunday
  night through the end of next week as a series of upper level
  disturbances move in from the southwest. The heaviest rainfall
  is expected to occur between Tuesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Special weather statement, May 3, 2:30 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
230 PM CDT FRI MAY 3 2019

MOZ101>103-032015-
Barry MO-McDonald MO-Stone MO-
230 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STONE...SOUTHEASTERN
MCDONALD AND SOUTHERN BARRY COUNTIES UNTIL 315 PM CDT...

At 229 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Cassville to near Washburn to
near Pea Ridge. Movement was northeast at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Roaring River State Park...       Cassville...
Crane...                          Shell Knob...
Seligman...                       Exeter...
Butterfield...                    Washburn...
Eagle Rock...                     Wheelerville...
Jenkins...                        Wayne...
Ridgley...                        Elsey...

LAT...LON 3669 9412 3678 9377 3696 9351 3664 9358
      3650 9384 3650 9416
TIME...MOT...LOC 1929Z 211DEG 17KT 3672 9367 3659 9387 3651 9414

Titus
Special weather statement, May 3, 3:44 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
344 PM CDT FRI MAY 3 2019

MOZ102-032130-
Barry MO-
344 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARRY COUNTY UNTIL
430 PM CDT...

At 344 PM CDT, trained weather spotters reported a strong
thunderstorm near Garfield, or 13 miles northeast of Rogers, moving
east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Roaring River State Park...       Cassville...
Seligman...                       Washburn...

LAT...LON 3653 9407 3667 9389 3650 9378 3650 9407
TIME...MOT...LOC 2044Z 248DEG 16KT 3651 9401

Titus
Special weather statement, May 3, 4:16 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
416 PM CDT FRI MAY 3 2019

MOZ102-103-032200-
Barry MO-Stone MO-
416 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STONE AND SOUTHEASTERN
BARRY COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Urbanette, or 7 miles northeast of Berryville, moving northeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Branson...                        Table Rock Lake...
Table Rock State Park...          Silver Dollar City...
Kimberling City...                Shell Knob...
Indian Point...                   Branson West...
Golden...                         Blue Eye...
Arrow Point...                    Coney Island...
Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3659 9364 3670 9357 3670 9331 3650 9331
      3650 9370
TIME...MOT...LOC 2116Z 212DEG 17KT 3646 9351

Terry
Special weather statement, May 3, 4:19 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Springfield MO
419 PM CDT FRI MAY 3 2019

MOZ102-032145-
Barry MO-
419 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARRY COUNTY UNTIL
445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beaver, or 9 miles southeast of Cassville, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roaring River State Park...       Table Rock Lake...
Shell Knob...                     Golden...
Emerald Beach...                  Eagle Rock...
Chain-O-Lakes...                  Arrow Point...

LAT...LON 3650 9383 3662 9387 3672 9358 3665 9357
      3650 9358
TIME...MOT...LOC 2118Z 257DEG 26KT 3656 9380

Titus
Special weather statement, May 3, 5:00 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
500 PM CDT FRI MAY 3 2019

MOZ102>104-032300-
Barry MO-Taney MO-Stone MO-
500 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TANEY...SOUTHERN
STONE AND SOUTHEASTERN BARRY COUNTIES UNTIL 600 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview, or 10 miles north of Berryville, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Branson...                        Table Rock Lake...
Table Rock State Park...          Lake Taneycomo...
Bull Shoals Lake...               Hollister...
Shell Knob...                     Indian Point...
Golden...                         Table Rock...
Emerald Beach...                  Kirbyville...
Blue Eye...                       Arrow Point...
Coney Island...                   Lampe...
Ridgedale...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near area lakes, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3650 9368 3660 9368 3666 9299 3650 9298
TIME...MOT...LOC 2200Z 270DEG 16KT 3651 9359

Titus
Special weather statement, May 3, 5:51 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
551 PM CDT FRI MAY 3 2019

MOZ104-032330-
Taney MO-
551 PM CDT FRI MAY 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TANEY COUNTY UNTIL 630
PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omaha, or 9 miles southeast of Branson, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bull Shoals Lake...               Lake Taneycomo...
Protem...                         Rueter...

LAT...LON 3650 9320 3661 9321 3664 9277 3650 9277
TIME...MOT...LOC 2251Z 267DEG 25KT 3652 9312

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:18 AM CDTFlash Flood WatchSGFBarry, Christian, Dent, Douglas, Greene, Howell and 11 more24 hr
May 3, 2:30 PM CDTSpecial Weather StatementSGFBarry45 min
May 3, 3:44 PM CDTSpecial Weather StatementSGFBarry46 min
May 3, 3:53 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton17 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningSGFOzark, Taney20 min
May 3, 3:55 PM CDTSevere Thunderstorm WarningSGFBarry25 min
May 3, 4:16 PM CDTSpecial Weather StatementSGFStone44 min
May 3, 4:19 PM CDTSpecial Weather StatementSGFBarry26 min
May 3, 4:30 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton5 hr
May 3, 5:00 PM CDTSpecial Weather StatementSGFTaney60 min
May 3, 5:37 PM CDTFlash Flood WarningSGFBarry, Stone, Taney4 hr
May 3, 5:51 PM CDTSpecial Weather StatementSGFTaney39 min
May 3, 6:21 PM CDTSpecial Weather StatementSGFOzark39 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.